Myocardial Ischaemia

Chapter 1 - Cardiac Complications of Cancer and Anti-Cancer Treatment

Aetiology

Several antineoplastic agents are associated with an increased risk of coronary artery disease and/or acute coronary syndrome (see below).

Antineoplastic Agents Associated with Myocardial Ischaemia

Antineoplastic Agents Associated with Myocardial Ischaemia.

The most common is 5-fluorouracil (5-FU), especially when used as a continuous infusion (7%–10% incidence), in combination with cisplatin or in patients with a history of coronary artery disease. Although it appears less toxic than 5-FU, capecitabine may also elicit myocardial ischaemia. These acute coronary syndromes seem to be related to endothelial dysfunction and vasospasm of coronary arteries.

By contrast, for antiangiogenic agents, inhibition of VEGF itself seems to be responsible for the increased risk of cardiac ischaemia and infarction through reduction of the regenerative capacity of endothelial cells, thus causing defects that expose procoagulant phospholipids on the luminal plasma membrane, leading to thrombosis.

Evaluation and Treatment

Baseline ECG evaluation is recommended when treating patients with drugs known to be associated with myocardial ischaemia. Thoracic pain is usually the presenting symptom, but some cases may present with ventricular arrhythmias and cardiac arrest. If chest pain occurs during 5-FU infusion, the infusion must be stopped immediately, and antianginal therapy and a work-up for ischaemia should be initiated. ECG may show evidence of an ST-segment elevation, while coronary angiography is usually consistent with coronary artery spasm.

While nitrates and calcium channel blockers are used to treat 5-FU-related coronary syndromes, their usefulness as a prophylactic measure to prevent ischaemia during therapy is still controversial.

Re-challenging patients after treatment-related myocardial ischaemia remains a questionable practice. It should be reserved for patients having no alternative therapeutic interventions, and administered in a supervised environment.

Last update: 03 June 2016